Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Child took amoxicillin for ear infection. Got mild fever and itchy rashes all over body. Treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 338 Questions
Hello my name is XXXXXXX my son is XXXXXXX
My 3 year old son was prescribed amoxicillin on XXXXXXX 31rst for a slight single ear infection. I started him on it that evening. By Sunday the 3rd of February he started getting little bump rashes breaking out on his side cheek, then it would move to the other side, and would move to his arm, his legs, his stomach, back. The rashes were itchy to him and he also was starting to get mild fever. He complained and still does that his head hurts, and his body basiclly hurts all over. He is very tired, eyes look very tired, his bottom of his feet are itchy at times he says. I stopped giving him the Amoxicillin after that morning dose on the 3rd, and the rashes are much less it seems but still coming on at times. The doctor said he is allergic to the Amoxicillin which I assumed, and has prescribed Omnicef 250 MG 4ML by mouth once a day for 10 days. I have not started him on it yet in fear that it may cause worse conditions for him, that was on February the 6th. My son is still getting slight fever here and there, gets rapid heart beats at times, is very sleepy most the days, doesnt seem to be himself by far still. He is not having much of a desire to eat or drink. He still complains he hurts in his head, chest and basiclly all over he says. He still is getting slight fevers, and is still getting small rashes a few times, but not as bad as they were. I went to the doctor for a wellness check up and my son was doing fine and was his happy self, I only started the amoxicillin cause it was prescribed for his ear infection to head it off before it got bad. I dont know what to do... Do I get him on the Omnicef in the condition he is in, or do I.... thats just it, I don't know what to do. I researched side effects on Omnicef and I am afraid to make him worse off than he is now, but I don't want to be doing the wrong thing. I want my son to get better. Please help me, please. ( In the past he has had ear infections alot, but had been clear of them for some time now till that visit where I was told he had a slight infection in one of his ears ) Since this was submitted my son has been on the Omnicef for his fourth day. He is still getting fevers at times averaging 99.4 to 99.9 every day about 1 to 2 times each day, and is acting a little confused at times. The rashes have gone away, he has some slight itching on his cheek but I see no sign of redness. Any advice at this time would be greatly appreciated. He seems to be getting better at times, but these fevers still popping up and his confusion is worrying me. Its not horrible confusion, but not his normal self. Still has a cough as well.
Posted Thu, 7 Mar 2013 in Medicines and Side Effects
Answered by Dr. Kaushik K Murthy 32 minutes later
Thanks for the query.

The history is very elaborate and detailed. That is good to know his complete history and present.

I can rule out allergy due to amoxicillin, because in the past he had no such complaints.

Currently the rash may be due to viral fever. I can label it as viral exanthematous fever.

The photos you have provided give me a fair picture in identifying the rashes.

One thing I wanted to know-- did the rash first start from the face progressing downwards? If yes, it can be a measles rash. Check his oral cavity also for rashes.

Since its 13 days now from the beginning of the fever, I would like you to get a few lab tests done-- COMPLETE BLOOD COUNT, PERIPHERAL SMEAR, URINE ROUTINE, WIDAL and chest X XXXXXXX

Currently you can continue with omnicef (cefdinir) as prescribed by your doctor.

Maintain his hydration status and nutrition status and control the fever with tynelol and sponging his whole body with warm water.

Do not worry, your child will do fine within 2 or 3 days, meanwhile get the lab tests, discuss with your doctor and review with reports.


Above answer was peer-reviewed by
Follow-up: Child took amoxicillin for ear infection. Got mild fever and itchy rashes all over body. Treatment? 2 days later
I have not been able to get my son into the doctor for a check up. The last three days or so my son seems to be doing great when he wakes up and most the day, but in the evenings about this time he runs about a 100 on average fever and will get a small redness spot or dot on his cheek or by his ear on his face, it goes away the same night and I can fingertip his temperature, but this has been a constant thing. Should I just keep taking care of out as I am or should I take him to the ER? Other than what I am saying he is eating good, drinking good, and going to three bathroom well. He acts just fine, maybe just gets a little cranky is all.
Answered by Dr. Kaushik K Murthy 2 hours later
Hi , thanks for the follow up. I would suggest you to take him to ER and get him examined thoroughly and get the mentioned tests done, discuss the reports with me and with your doctor. Thank you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor